Home >  News >  December, 2014

Fatal Medication Error Has Hospital Reeling

Patient was given a paralyzing muscle relaxant instead of an anti-convulsant.

Published: December 5, 2014

A head-scratching and tragic medication error has a devastated Oregon hospital scrutinizing every aspect of its medication process to try to understand how a 65-year-old patient was given rocuronium, a paralyzing muscle relaxant used during intubation, when she should have been given the anti-convulsant, fosphenytoin.

Loretta Macpherson, who'd recently had brain surgery, had come to the Emergency Room at St. Charles Medical Center in Bend, Ore., on Monday, with medication questions, says Michel Boileau, MD, chief clinical officer of the St. Charles Health System. She went into respiratory and cardiac arrest after being given the wrong drug in the ER, and died 2 days later.

St. Charles, says Dr. Boileau, is now examining how it orders drugs, how the hospital pharmacy mixes, packages and labels them, how they're brought to nurses, and how drugs are administered. Three St. Charles employees have been placed on paid administrative leave while the investigation proceeds. "We're looking for any gaps or weaknesses in the process," says Dr. Boileau. "For something like this to happen, it's devastating for her family, but it's also devastating for the hospital staff who are involved in this."

"Without knowing what happened, it sounds as if there was a failure to read the label at least 2 times," says Sheldon Sones, RPh, FASCP, president of pharmacy-consulting firm Sheldon Sones and Associates. Mr. Sones also points out that even when generic names of drugs don't sound alike, trade names and shortened names can be confused. For example, Zemuron (rocuronium) sounds similar to Zarontin (a trade name for ethosuximide, a sister drug to fosphenytoin). Likewise, if someone simply asks for "sux," meaning ethosuximide, it can be confused with succinylcholine (suxamethonium chloride), a sister to rocuronium.

The Institute for Safe Medication Practices provides a frequently updated list of confused drug names.

Jim Burger


Also in the News...

Study: C. Diff Transmission "Might Be More Likely to Occur" in Surgical Centers
Chicago Hospital Sues Leapfrog for Defamation Over Low Patient Safety Grade
Recall: Midazolam Syringes in Blister Packs Contain Syringes of Ondansetron
Study: Overlapping Surgeries Are Safe for Patients
Coughing Fit During Cataract Surgery Costs Patient Her Vision in 1 Eye; Docs Shell Out $1.35M
Mölnlycke Sues Smith & Nephew Over 'False and Deceptive' Claims About Its Wound Dressings
Lawsuit Over Left-Behind Ligating Clip Can Proceed

New to Outpatient Surgery Magazine?
Sign-up to continue reading this article.
Register Now
Have an account? Please log in:
Email Address:
  Remember my login on this computer

advertiser banner

Other Articles That May Interest You

News & Notes

Doc, Patient Perform Impromptu Concert Before Surgery

Check out the urologist and his patient performing the "Tennessee Waltz" in pre-op.

Should You Prescribe Statins to Aid in Post-Surgical Recovery?